The last prescription med he is taking is called Pantoprazole (aka Protonix). And I have a LOT to say about Pantoprazole... If you have liver cirrhosis and are taking this medication, you need to keep reading this!!! (or at least, scroll all the way down).
Jake says he drinks lots of water during the day. I never suspected Pantoprazole as a dehydrating factor because he is on so many other "obvious" diuretics: Furosemide and Spironolactone...so the Pantoprazole would seem like the least likely to be causing the dehydration. But now I suspect it may have been the biggest culprit of all!
In my opinion, it is just plain dangerous to blindly follow your doctors orders, WITHOUT fully understanding WHY it is that you are taking every medication you are on.
This is a picture of what I found on the internet, which I copied/pasted/emailed to Jake:
Ironically, chronic dehydration can cause metabolic dysfunction, metabolic acidosis, accumulation of toxic waste, and buildup of oxidative stressors. Almost kind of sounds like symptoms of acid reflux, doesn't it?! It's a vicious cycle. Sadly, I would bet you just about anything that a doctor would say, "The reason he has these problems is because of the cirrhosis." Like, let's keep blaming it on the cirrhosis, and NOT the medications he's been taking!
If you are at a high risk for esophageal bleeding or a stomach ulcer, PLEASE TALK TO YOUR DOCTOR. Even if you're not, please talk to him about Pantoprazole and ask him how long you will need to take it.
YOU are going to have to weigh the risks of:
Doing every single thing your doctor tells you and never questioning anything he tells you to do, VERSUS taking your own health into your own hands and doing MOST OF what he says, but using critical thinking to ultimately determine what's best for YOU.